Utah, 2021Avalanche in Utah, January 31, 2021
January 31, 2021 · NWS SLC · 1 event in 1 county or zone
A 57-year-old male was killed in avalanche on Square Top Peak along the Park City ridgeline.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 57-year-old male was killed in avalanche on Square Top Peak along the Park City ridgeline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 31, 3:58 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Jan 31, 3:58 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
358 PM MST Sun Jan 31 2021
.SYNOPSIS...High pressure will reside across the area through the
early portion of the week. Another low pressure system is
expected to cross the region during the midweek period.
&&
.SHORT TERM (Through 00Z Wednesday)...
Mid level ridge axis shifting east of the forecast area tonight
with southwesterly flow developing aloft. This will continue a
moderating temperature trend (for non-inverted valleys like the
Cache and Uinta Basin), but will also usher in some increasing mid
and high level cloud cover for Monday as a weak, moisture starved
wave ripples by.
Southwesterly winds will increase a bit more into Tuesday as the
next trough approaches along the west coast, and tightens up the
pressure gradient across the region. While not expected to be
overly windy, the increased flow will help with mixing across
western Utah, especially in non-snow covered valleys, and will
promote more warming with temperatures into the 50s along much of
the I-15 corridor (except 60s in SGU and 40s closer to Idaho).
Thus despite the ridging not expecting terrible inversion
conditions to develop along the Wasatch Front, although a slight
increase in haze is not out of the question.
.LONG TERM (After 00Z Wednesday)...
The extended period will be characterized by cooler temperatures
and two storm systems bringing chances for precipitation with best
chances on Wednesday.
A highly amplified, positively tilted trough will be located along
and off the west coast 00Z Wednesday as the southern portion of the
trough digs more south. Models remain somewhat split on whether the
southern energy completely unphases and closes off from the
northward trough energy. About 80% of 12Z CMC, GFS, ECMWF ensemble
members have this southern energy becoming closed and disconnected.
The only deterministic 12Z model keeping the energy phased is the GFS
which favors more QPF and mountain snow. Went with NBM which leans
lighter in QPF, the bulk of which will fall Wednesday, with some
lingering chances with cold, slightly moist northwest flow Thursday.
Little no accumulation is expected in valley locations west of the
Wasatch with light to moderate accumulations possible in the
mountains, especially the north and central Utah mountains.
Cold air will settle in behind this system into next weekend but a
majority of model guidance is trending the deeper trough structure
and colder air further east (Rockies and east). Tied to this is a
northward trend of a second shortwave trough Friday and early
Saturday which most guidance now tracks into WY and CO. In addition,
the trough is less amplified and supports overall lower PoPs for
snow which will be mainly confined to north and east portions of
Utah, and southwest Wyoming.
&&
.AVIATION...
VFR conditions will continue at the SLC terminal with CIGs around
18 kft AGL. Southerly winds around 10 knots are expected to turn
southeast at 5 knots between 03-05Z. There is a 30% chance winds
turn back northwest 5-10 knots between 23-02Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Church
LONG TERM...Burghardt
AVIATION...Burghardt
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 31, 3:55 AM MST, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
355 AM MST Sun Jan 31 2021
UTZ001>016-019>021-517-518-WYZ021-011200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
355 AM MST Sun Jan 31 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The next storm system will cross the area late Tuesday through
Wednesday. Accumulating mountain snowfall can be expected during
this time, with valley rain Wednesday potentially changing over
to snow before ending Wednesday evening. Be sure to monitor later
forecasts for updated information as this system gets closer.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Avalanche, Wasatch Mountains South of I-80
- When
- January 31, 9:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
A 57-year-old male was killed in an avalanche on Square Top Peak along the Park City ridgeline. In the two days leading up to the avalanche, there was a storm system that brought around 14 inches of new snow, with over an inch of snow water equivalent.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 31, 2021$120,000 · 15 events
- Winter Storm in Pennsylvania, January 31, 202129 events
- Winter Storm and Winter Weather in Virginia, January 31, 202128 events
- Winter Weather in New Jersey, January 31, 202117 events
- Winter Storm and Winter Weather in Maryland, January 31, 202116 events
- Winter Weather in Pennsylvania, January 31, 202113 events
- Winter Storm in West Virginia, January 31, 202111 events
- Winter Weather in Ohio, January 31, 202110 events
- Winter Storm and Winter Weather in West Virginia, January 31, 202110 events
- Winter Weather in Pennsylvania, January 31, 20219 events
- Winter Weather in New York, January 31, 20219 events
- Avalanche in Wyoming, January 31, 20211 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937996.